I know this is not really a substance abuse question but cannot really find anywhere else to post this.
So I was talking to my bf today about being sick, because I have been out of "gravol" or motion sickness pills for a couple of days. he was pretty shocked to hear that I have been taking between 4 and 10 everyday for that past 3-4 years. I explained that if I don't take them I feel sick and actually vomit (as I had been all morning today). It is only an over the counter medication to make you not sick. The ones I take are Dimenhydrinate tablets BP 50mg. I am not addicted to them I just need them medically. I have stomache issues, and I also take Zantac depending on what I eat 1-2 or 3-4 every night. I was trying to explain to him that it is not bad to take over the counter medication because if they were bad in that way then they would be prescriptions. I also do take them occasionally to help me sleep, like I will take 4-6 at night before bed once in a while to help me sleep.
I would like to have a better way to explain this to my bf so he doesn't seem to think it is fine for me to take them everyday.
I welcome any information or comments anyone may have.
I looked it up on line and this is what it says about the dosages, is that what you mean by what it says on the package?
Motion sickness, nausea, vomiting, dizziness, and spinning sensation (vertigo): The usual adult dose of the tablets is 50 mg to 100 mg taken every 4 hours as needed. Do not take more than 400 mg in a 24-hour period. The long-acting form of dimenhydrinate tablets are taken every 8 to 12 hours, with a maximum of 3 tablets in a 24-hour period.
Well I have never really kept a good track, I take about 2 in the morning, and around 2 more after work, and sometimes that is it, and other times I take a couple more after supper and then if I need help sleeping I take 4-6 before bed, because I have been taking them for a long time I really need to take more if I want them to help me sleep or they really do nothing. I guess I figure it is really okay as I do not use them recreationally they are so I do not feel ill or actually vomit. I am sure there are days when I do take more then recommended because I have never really kept track of how many I take. If I didn't feel sick I wouldn't take them everyday.
I guess perhaps the thing is my bf thinks that I should speak to the doctor about it and I don't really see a problem... I am guessing you may be with my bf on this?
Yes,I'm with your bf on this,Sweetie~ It's just too much and I'm not saying you're an addict but...it's too much. I think it's better to see a Dr. and get the stomach problem checked out. It's not normal to have an upset stomach or vomit like that for so long.
I think you're smart and obviously care about this~
So I am not meaning to sound like an idiot but ready your post from before, you think people can abuse over the counter meds. I am not sure I get that. I take all kinds of over the counter medication, for headaches etc, and I never really stick to the dose, but I was always under the understanding that as long as it was an over the counter medication then it was safe to use as often as you need. I take quite often Tylenol extra strength, T1's, and Extra Strength Advil, and at least the dose of each, taking them all at the same time as well as Robaxicet, for pain and headaches etc. and I really believe that they are safe as they are over the counter. I do sometimes feel foggy but not stoned or high or anything. I am smart, but I never really put any thought into this, until my bf was so shocked and what not. I will probably mention to my doctor about my upset tummy etc, and perhaps there is something medical for why I have an upset tummy and there is something better for it. Thanks,
Others have some really good thoughts on other posts. The consensus is that just because something is over the counter (OTC) does not mean it is safe. Let's take one of the medicines you mentioned.
Tylenol, acetaminophen, is not meant to be taken every day nor is it meant for a person to take more than 4000 mg's in a 24 hour period. Tylenol is very hard on the body, particularly the liver. People who have tried to commit suicide with Tylenol and don't quite make it will be left with major issues for the rest of their life. I have seen posts here by people who have done that.
If you take on a consistent basis more than 4000 mg's then you will be slowly killing your liver. Also, if Tylenol is taken on a daily basis for things like headaches, the medicine itself can cause headaches also known as rebound headaches.
Yes, your body can literally become dependent on almost anything if taken on a daily basis. Think about it. You are putting a chemical in your body that causes the body to react in a certain way therefore the body stops reacting in a normal fashion. When you stop putting that chemical in your body then your body must readjust back to before the consumption of the foreign chemical. This is true whether we are talking about prescribed opiates, anti depressants, etc. as well as otc medicines.
I am glad you are going to speak to your doctor. If you need something on a daily basis to keep you from vomiting then I would say that would definitely need to get looked at by a professional as that is not normal.
ok if you vomit if you dont take the ant-nausea pills that means you have a dependancy and your throwing up is a symtom of withrawl i know because i had no issues with my stomach but took the same 50mg rexall dimenhydrinate ant-nausea pills, until today ive been taking around 900-1500mg per day and today i havent had any and i have roaring headaches, i threw up 4 times and i feel like crap, but im sticking through it because the drug also screws with your mind you are addicted im also with ur bf you need to stick it out talk to your doctor and find a healthy way of dealing with your stomach problems wich may or may not be due to withdrawl.
If the dosage says you should only repeat after 4 hours, that MEANS that 6 tables is the most you can take. But even if you take 6, that is A LOT, because normal people usually are awake 16 hours a day (the remaining 8 hours are used for sleeping, and while sleeping you just can't take pills). Even OTC meds have to be administered correctly. More than the directed usage is overdose.Anything overdose will have impact sooner or later. Just make sure you only take it when you really really really need it.
This comment shocks me. I am a nurse and work with all medications imaginable, both over the counter and prescription. Let's see if I can explain this to you. All medication is metabolized by various organs in your body, some by your liver, some by your kidneys, etc. Basically what this means is that medication is foreign to your body, and the chemicals in it are broken down by these organs. It takes a lot of work for your organs to break down the chemicals so that they can work in your body, and when you over work these organs they can become damaged, and eventually shut down. I have seen countless patients come in with liver damage due to over use of tylenol. I've also seen people who are in kidney failure and have to start dialysis due to over use of medications. Just because it comes over the counter without a prescription doesn't mean you can take as much as you want. IT IS STILL DANGEROUS TO YOUR BODY. It is very important to follow the recommended dosages on the containers. And hell yes you are taking too much gravol. You should really talk to your doctor to try and figure out what's going on with your stomach, and try and fix the problem, rather than overdosing on gravol.
what do you think?no its not ok. at the most I would,nt take over 2 a day just when I needed them. why do you take 17 .what does it do for you. why are you on them to start with. you say your 17 and been on them a few years. I have a suspicion your posting just to post.use some common sense please.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.